i had a migraine about 6 months ago that took me to the hospital. i had never had one before, although i have had headaches most of my life. i lost vision in my right eye, so with that and the pain i was having i went to the ER-i thought i was having a stroke. i had a ct scan, and my dr. sent me to get an mri, but no one had told me i couldn't use the dye since i was nursing, so i did it without the dye. i have since had a few more, a couple of times after being exposed to mold, i think. the second to last was was very bad, i lost vision again and had trouble with speech and vomitted. i had a hard time speaking-very hesitant-and i used the wrong words. afer that migraine and the last one, i have had trouble concentrating and i have pain on the left side of my head if i laugh, cough, or bend over. after the second to the last headache, i have a twitch in my right eye. i am wondering if i should go do a mri with the dye this time, and i am curious as to what causes these. i am 35. i can't take ibuprophen(allergy)so i take tylenol and sumatiptan. i have to take a lot of the sumatiptan when i get one of these headaches. thank you
For patients with new onset migraines they can be very frightening. However, the symptoms you describe are very consistent with the constellation of symptoms seen with migraines.
MRIs are very sensitive, even without the Gadolinium enhancement. Since the first one was negative for any significant problem, the chances of a Gadolinium enhanced one picking up something is very small.
The sumatriptan should not be taken in excess of what is prescribed. It is not aspirin, tylenol, or an NSAID, and can have very significant side effects. According to rxlist website:
"If the headache returns or the patient has a partial response to the initial dose, the dose may be repeated after 2 hours, NOT to exceed a TOTAL DAILY DOSE of 200 mg. The safety of treating an average of more than 4 headaches in a 30-day period has not been established."
If the sumatriptan is not treating the headaches adequately, you may need to be placed on a medication to help prevent the headaches, rather than just treat them.
You should speak with your neurologist about other possible medications. Good luck.